Medicaid Managed Care Open Enrollment Extended through Dec. 15
Current Suspected Overdose Deaths in Delaware for 2017: 227
The Delaware Division of Public Health (DPH) is issuing this health alert posted by the Centers for Disease Control and Prevention (CDC). For additional information, refer to http://emergency.cdc.gov/HAN/han00329.asp.
ISSUE: In addition to the injectable steroid linked to fungal meningitis from the New England Compounding Center (NECC), all NECC products are being recalled and the FDA recommends medical professionals follow up with any patients who received an injectable product from that compounding pharmacy.
The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) continue to work closely with state public health departments on a multistate investigation of fungal meningitis and joint infections among patients who received methylprednisolone acetate injections prepared by the New England Compounding Center (NECC) in Framingham, MA. Some of these patients who received epidural injections also suffered strokes that may have resulted from their infection. This Health advisory notice (HAN) provides updated information on the following:
CDC, in collaboration with FDA, state public health departments, and state boards of pharmacy, has been investigating an ongoing outbreak of fungal infections associated with a contaminated steroid medication, preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, in Framingham, Mass. CDC and state public health departments are actively coordinating outreach to patients who have been exposed to this contaminated medication.
As of October 16, 2012, a total of 233 cases, which includes 2 peripheral joint infections and15 deaths, have been reported in 15 states (see CDC’s website for up-to-date information about case count and distribution by state). The fungus Exserohilum rostratum has been recovered from clinical specimens from multiple patients with fungal meningitis and with other spinal infections (e.g., epidural abscess). CDC and FDA continue to investigate the possibility of contamination with additional organisms. At this time, one clinical specimen has tested positive for the fungus Aspergillus fumigatus, and another has tested positive for the fungus Cladosporium. Fungal meningitis is not transmitted from person to person.
The clinical presentation of infected patients with fungal meningitis remains consistent with that described in previous reports: onset of symptoms is typically between 1 to 4 weeks following injection with a variety of symptoms, including fever, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke). However, fungal infections can be slow to develop, and there are reports of longer periods between injection and onset of symptoms; and, therefore, patients and their doctors need to watch closely for symptoms for at least several months following the injection. Some of these patients’ symptoms were very mild in nature. Cerebrospinal fluid (CSF) obtained from these patients has typically had an elevated white cell count (usually with a predominance of neutrophils), and in many cases low glucose and elevated protein. As of October 16, two peripheral joint infections have been reported. CDC expects that through ongoing patient notification efforts, additional patients with infections of the joints may come forward.
On September 26, 2012, NECC voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:
On October 6, NECC expanded its previous recalls to include all products currently in circulation that were compounded at and distributed from its facility in Framingham, Mass. More information about this recall is available at the FDA website.
All cases reported as of October 16 have occurred after injections with methylprednisolone acetate products from one of the three lots recalled on September 26.
On October 15, FDA released a MedWatch Safety Alert announcing that, as a result of the ongoing investigation of NECC, a patient with possible fungal meningitis who had received an epidural injection of triamcinolone acetonide produced by NECC has been identified through active surveillance efforts by CDC and state health departments and reported to FDA. Triamcinolone acetate is a type of steroid injectable product made by NECC. As of October 17, there is no laboratory evidence of fungal infection in this patient. As noted above, all cases of fungal meningitis identified to date have been associated with methylprednisolone acetate, another similar steroid injectable product distributed by NECC.
In addition, FDA received a report of one cardiac transplant patient with Aspergillus fumigatus infection who was administered NECC cardioplegic solution, which is used to prevent injury to the heart during surgery. Investigation of this patient is ongoing; there may be other explanations for this patient’s Aspergillus infection.
This is preliminary information and CDC does not have firm evidence that infections have been caused by exposure to NECC products beyond the three previously listed lots of methylprednisolone acetate. Out of an abundance of caution, FDA has advised clinicians to follow up with patients to whom they have administered an injectable product, including an ophthalmic drug that is injectable or used in conjunction with eye surgery, and a cardioplegic solution purchased from or produced by NECC after May 21, 2012.
Clinicians should perform a thorough diagnostic evaluation to exclude infection in those patients who report signs and symptoms of infection following high-risk exposure to one of these NECC products (e.g., exposure of product to sterile body site). If the evaluation of these patients is suggestive of fungal infection, please consult existing CDC treatment guidance http://www.cdc.gov/hai/outbreaks/clinicians/index.html. Consultation with an infectious disease specialist is strongly encouraged to help make treatment decisions in these cases.
Products from NECC can be identified by markings that indicate New England Compounding Center by name or by its acronym (NECC), and/or the company logo. Additional information about the MedWatch Safety Alert notice is available on the FDA website.
CDC and FDA have three recommendations for clinicians.
These are available on the CDC website (see “additional information” below)
The current investigation is a rapidly evolving situation and information about cases continues to be updated. For the most recent information about case definitions, please see CDC’s clinical guidance web page at http://www.cdc.gov/hai/outbreaks/clinicians/casedef_multistate_outbreak.html.
You are receiving this message because you are a registered member of the Delaware Health Alert Network. If you are not a member and would like to subscribe, please register at https://healthalertde.org
Please note: Some of the files available on this page are in Adobe PDF format which requires Adobe Acrobat Reader. A free copy of Adobe Acrobat Reader can be downloaded directly from Adobe . If you are using an assistive technology unable to read Adobe PDF, please either view the corresponding text only version (if available) or visit Adobe's Accessibility Tools page.